Follow us on:

Acetaminophen Overdose and Poisoning in the Elderly

Acetaminophen Overdose and Poisoning in the ElderlyDrug overdose and poisoning may occur in any age and is not always intentional. It is children and elderly, however, who are at greater risk of overdose and poisoning for various reasons. Accidental poisoning is often a result of ignorance leading to misuse. In the elderly there is the additional factor of poor memory and impaired judgement with mental health conditions which can compromise proper drug usage. Unfortunately there are also many cases where drug overdose and poisoning is intentional but is often not given the same attention in the elderly as is the case with suicides in younger people.

Acetaminophen (paracetamol) are one of the common pharmaceutical drugs that are misused globally. Not only is it easy to purchase in pharmacies and supermarkets without the need for a doctor’s prescription, but it is often thought of as a mild and safe drug. This allows for its misuse at doses that are above the tolerance range for humans. Acetaminophen overdose and poisoning, as with many other over-the-counter (OTC) drugs, can lead to very serious complications like liver and kidney failure, or a coma and in the worst case scenario, even death.

Safe Dosage of Acetaminophen

Acetaminophen is a very safe drug only if it is used within therapeutic doses. The safe dose is 3 grams per day and the maximum daily dose is 4g per day for adults. However, the elderly who tend to have a lower body weight than younger adults should not exceed the safe dose. Most acetaminophen tablets are available in 500 milligram (mg) doses so it is a safe provided that one does not take more than 6 tablets (500mg tablets) per day. The dosage varies for other doses like 325mg and 650m tablets. There are certain circumstances where the safe dose may be be lower than 4g per day. Any person with one or more of the following risk factor needs to use less than 2 grams per day (4 x 500mg tablets).

  • Chronic liver disease
  • Alcoholism
  • HIV/AIDS
  • Malnutrition and prolonged fasting, including living on a very sparse diet like the tea and toast diet
  • Anorexia nervosa
  • Genetic factors
  • Drugs used for epilepsy, mood disorders, certain antibiotics (especially TB antibiotics) and anesthetics.
  • Other medication that is potentially toxic to the liver.

Toxic Dose of Acetaminophen

The toxic dose of acetaminophen for adults is between 7 to 10 grams per day with doses above 10g/day being potentially lethal. Toxicity is at lower doses for a person with any of the risk factors discussed above. Acetaminophen overdose and poisoning is more liklely in the elderly for several possible reasons :

  • Persistent pain associated with common age-related conditions like acetaminophen.
  • Age-related deterioration in memory and other conditions that affect judgement and memory like senile dementia, Alzheimer’s disease and Parkinson’s disease.
  • Ignorance about the safe dose.
  • Drug interactions with other medication.
  • Undiagnosed underlying diseases.
  • Lower body weight associated with age-related deterioration in bone mineral density and muscle mass.

In all of these instance, acetaminophen overdose is termed unintentional or accidental. However, there are cases where poisoning may be intentional. Depression is a major factor that may lead to suicide. Apart from depression being associated with chronic diseases, mental illnesses, being disabled and grief, there is another disturbing trend associated with depression and suicide in the elderly. As people live longer and the elderly often live separately from younger family members, socioeconomic factors may drive seniors to consider ending their lives.

Acetaminophen Poisoning Symptoms

The signs and symptoms are not specific for acetaminophen poisoning and are therefore easily missed by doctors and caregivers if the person does not divulge their overuse of the drug. The signs and symptoms can be divided into phases 1 to 4 based on the timeline after overdose. These symptoms may include nausea, vomiting, sweating, lethargy and confusion within the first 24 hours. A person can slip into a coma within this time if the dose was very large. After 24 hours there may be other symptoms such as right-sided upper abdominal pain due to liver tissue death, jaundice and signs of liver failure. Death may ensue after within 4 days to 3 weeks but with medical treatment or if the body is able to tolerate the dose, the symptoms may resolve. However, there may be permanent complications.


Copyright © 2011-2012 SeniorHealth365.com. All rights reserved.

Featuring Recent Posts WordPress Widget development by YD